Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS Mobile, AL

April 7, 2003Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 7, 2003, 11:07 AM CDT for Stone County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 11:07 AM CDT (16:07 UTC)
Expired
Apr 7, 2003, 11:45 AM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Stone County, MS

The radar

The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 10:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS54 KMOB 071607
SVRMOB
MSC131-071645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1107 AM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1145 AM CDT

* AT 1107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ROGERS LAKE...MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROGERS LAKE BY 1110 AM CDT
  TEN MILE...PERRY BY 1125 AM CDT
  PERKINSTON...WLOX TV STATION TOWER BY 1130 AM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3085 8956 3067 8952 3069 8891 3089 8894

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 9:44 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 7, 9:44 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
944 AM CDT MON APR 7 2003

WILL BE UPDATING ZONES TO ADD FLASH FLOOD WATCH FOR BUTLER...
CONECUH...AND CRENSHAW ALABAMA. WILL ALSO ADD ZONES FOR ADDITION OF
SEVERE TSTM WATCH 112 TO ALL MS COUNTIES. THE WATCH WAS ISSUED AFTER
RELEASE OF ZONE UPDATES SO THIS AFD WILL COVER BOTH UPDATES.

77

.MOB...
AL...FLOOD WATCH THROUGH 7 AM TUESDAY MORNING ALZ051>058-060.
FL...NONE.
MS...SEVERE THUNDERSTORM WATCH THROUGH 4 PM MONDAY
     MSZ067-075-076-078-079.
     FLOOD WATCH THROUGH 7 AM TUESDAY MORNING MSZ067-075-076.
Hazardous weather outlook, Apr 7, 10:30 AM CDT, 37 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-080600-

HAZARDOUS WEATHER OUTLOOK...AMENDED...
NATIONAL WEATHER SERVICE MOBILE AL
1030 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

FOR THE REST OF TODAY...ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE
MOVING EASTWARD MAINLY JUST SOUTH OF A JACKSON TO MERIDIAN TO
MONTGOMERY LINE. THESE STORMS WILL CONTINUE TO PERIODICALLY AFFECT
MAINLY PORTIONS OF COVINGTON...WASHINGTON...CONECUH... MONROE...
BUTLER...CLARKE...CRENSHAW...WILCOX AND CHOCTAW COUNTIES OF ALABAMA
AND PERRY...GREENE AND WAYNE COUNTIES OF MISSISSIPPI. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS
THROUGH TODAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM
FOR THE NAMED MISSISSIPPI COUNTIES PLUS STONE AND GEORGE COUNTY
MISSISSIPPI. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
FARTHER SOUTHWARD DURING THE AFTERNOON...BUT SHOULD MAINLY LIE WEST
OF I-65 MOST OF THE DAY. STORMS THAT DEVELOP NEAR THE COAST WILL BE
LESS LIKELY TO BECOME SEVERE.

LATER THIS EVENING...THE NWS IN MOBILE IS EXPECTING HEAVY RAIN TO
DEVELOP MAINLY WEST OF I-65 IN SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI BEFORE MIDNIGHT. THIS WOULD EVENTUALLY SHIFT SOUTHEAST
OF I-65 BETWEEN MIDNIGHT AND SUNRISE.AFFECTING EXTREME NORTHWESTERN
FLORIDA PANHANDLE. THE HEAVY RAINFALL THREAT IS DEPENDENT UPON
INDIVIDUAL STORMS THAT LINE UP AND RUN REPEATEDLY OVER THE SAME
AREAS. IT IS YET UNCLEAR EXACTLY HOW THIS THREAT WILL EVOLVE...SO
PLEASE STAY TUNED FOR FARTHER UPDATES AND THE POSSIBLE ISSUANCE OF A
FLASH FLOOD WATCH LATER TODAY.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SATURDAY)
HEAVY RAINS WILL GRADUALLY END TUESDAY FROM NORTHWEST TO SOUTHEAST
AS AN UNSEASONABLY STRONG COLD FRONT MOVES THROUGH THE REGION. THE
THREAT OF SCATTERED FROST LOOMS FOR THURSDAY MORNING OVER INTERIOR
SECTIONS OF SOUTHERN ALABAMA AND INLAND SOUTHEAST MISSISSIPPI. THIS
FORECAST IS HIGHLY DEPENDENT UPON THE AMOUNT OF CLOUD COVER THAT
LINGERS IN THE WAKE OF TUESDAYS FRONTAL PASSAGE. NO HAZARDOUS
WEATHER EXPECTED DAYS TWO THROUGH SEVEN.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER AND FLASH FLOOD OPERATIONS MAY BE NECESSARY TONIGHT
ACROSS INTERIOR SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST
ALABAMA.

In the hours before

Special weather statement, Apr 7, 7:00 AM CDT, 4 hours 7 minutes before
ALZ051-053>055-057-058-071300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
700 AM CDT MON APR 7 2003

TORNADO WATCH NUMBER 110 HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES IN SOUTH ALABAMA...

     CHOCTAW...CLARKE...MONROE...WILCOX...BUTLER...AND CRENSHAW.
Special weather statement, Apr 7, 10:22 AM CDT, 45 minutes before
ALZ051>053-071545-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1022 AM CDT MON APR 7 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON...CLARKE AND CHOCTAW COUNTIES
UNTIL 1115 AM CDT...

A CLUSTER OF THUNDERSTORMS WILL MOVE OUT OF WAYNE COUNTY AND OVER
SOUTHERN CHOCTAW AND NORTHERN WASHINGTON COUNTIES THROUGH 1115 AM.
THE STORMS WERE MOVING EAST AT 35 MPH. BY 1115 AM CDT THE STORMS
SHOULD BE OVER NORTHERN CLARKE COUNTY ALABAMA.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...CULLOMBURG...
KOENTON...BLADON SPRINGS...BARRYTOWN...SERVICE...WOMACK
HILL...COFFEEVILLE AND WEST BEND THROUGH 1115 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS TODAY.
Special weather statement, Apr 7, 10:54 AM CDT, 13 minutes before
MSZ078-071630-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1054 AM CDT MON APR 7 2003

...THUNDERSTORM ADVISORY FOR STONE COUNTY UNTIL 1130 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRON
THUNDERSTORM 11 MILES WEST OF ROGERS LAKE...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
ROGERS LAKE...WIGGINS...PERKINSTON...WLOX TV STATION TOWER...WHITES
CROSSING AND BEATRICE THROUGH 1130 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT FOR THIS AREA 4 PM CDT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:37 PM CDTTornado WarningMOBWayne53 min
Apr 6, 10:25 PM CDTTornado WarningMOBWayne65 min
Apr 7, 3:39 PM CDTSevere Thunderstorm WarningMOBStone51 min
Apr 7, 4:12 PM CDTFlash Flood WarningMOBStone108 min
Apr 7, 4:43 PM CDTSevere Thunderstorm WarningMOBGeorge17 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.